Department of Neurology, A. Perrino’s Hospital, Italy
A 73-year-old woman, hospitalized for pulmonary thromboembolism, was referred to the Neurological Department for a rapidly progressive craniocervical dystonia. During the cardiological hospitalization she had been repeatedly treated with phenothiazine for psychomotor agitation.
She presented to our attention with oromandibular and cervical dystonia with forced mouth opening, tongue protrusion and retrocollis. Mild parkinsonism with postural tremor and diffuse plastic rigidity was also detected. A brain Magnetic Resonance Imaging (MRI) was difficulty performed (Figure), to rule out other possible dystonic conditions. In two-days, despite medical therapies (levodopa, anticholinergics, baclofene, clonazepam), retrocollis became incoercible and dysphonia progressed till the complete paralysis in adduction of vocal cordes, requiring emergency tracheostomy.
Acute onset dystonia is sometimes a life-threating condition. A careful utilization of antipsychotic medication is recommended.
Spagnolo F, La Spada S, De Marco V, Vergine S and Rini A. Acute Antipsychotic-Induced Cervical Dystonia Requiring Tracheostomy. Int Case Rep Jour. 2022;2(2):1-2.